| Model Number |
71631110 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
02/04/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
Event or Problem Description
It was reported that the drill bit broke during surgery, inside the patient.Surgical delay more than 30 minutes.The procedure finished with a smith and nephew backup device.Patient injuries were not reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation but the picture was reviewed, and the breakage was confirmed.The clinical / medical investigation concluded that, no relevant clinical information has been provided for inclusion in this medical investigation.However, per subsequent e-mail, it was reported all the broken pieces were recovered from inside of the patient.According to the report, the procedure was completed with a back-up device with more than a thirty-minute delay.Since there was no harm alleged to this patient, no further clinical/medical assessment is warranted at this time.A complaint history review found related failures for the listed device; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Damage from misuse or rough handling are likely probable causes of the reported event.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
Additional Manufacturer Narrative
H3, h6: the associated device, used in treatment, was returned and evaluated.The lab analysis concluded that a visual inspection of the returned device confirmed the stated failure mode.The device is fractured along the tip, rendering the device inoperative.The device shows signs of extensive use.The clinical/medical evaluation concluded that this case reports the pilot drill broke inside the patient during use.Per email correspondence, all of the pieces were removed from the patient.The procedure was completed with more than a 30-minute delay, using a backup device.There was no harm to the patient.Therefore, no further clinical assessment is warranted.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Damage from misuse or rough handling are likely probable causes of the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.